Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 19, 2002

Insulin Analogs, Insulin Pumps

Question from Ottawa, Ontario, Canada:

My 13 year old son has had diabetes for almost five years and he's been on insulin pump therapy using lispro insulin for about two and a half years. Approximately seven months ago, we started noticing signs of lipoatrophy on his abdomen, and the lesions have started getting worse in the last few weeks. There is a lesion on either side of his belly button. He infuses insulin in alternating sides of his abdomen (not close to the lesions), we were instructed how to use different sites, and we use them appropriately. I have noticed that a lot of other people who have written to you are having the same problem. I believe that this is a serious problem which deserves some in-depth study (from medical professionals/researchers) so that we can find out why this is happening and an appropriate course of action can be taken. I have read that one such approach is to use human buffered insulin with the insulin pump to stop the progression of lesions. Would this work? We may be few people affected, but it is something that I believe can be prevented. How?

Answer:

Lipoatrophy is still seen occasionally even when using lispro and an insulin pump. Initially, you should try changing the pump insulin to NovoLog then to Velosulin, even back to lispro, giving each a try of at least a month. Sometimes, none of these changes work and as a last resort you have to revert to lispro and Lantus (insulin glargine) for a time.

DOB

[Editor’s comment: You should also consider contacting the manufacturer of the insulin (Eli Lilly) and discussing this with them.

WWQ]